Alert archive / Michigan / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 2, NWS Grand Rapids, MI

April 10, 20174 counties in Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 10, 2017, 7:18 AM EDT for 4 counties in Michigan. It was in force for 57 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 10, 2017, 7:18 AM EDT (11:18 UTC)
Expired
Apr 10, 2017, 8:15 AM EDT
In force
57 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Lake County, MI, Mason County, MI, Newaygo County, MI, Oceana County, MI

The radar

The Grand Rapids radar (KGRR), 110 km from the middle of the area, began a volume at 11:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 7:28 AM EDTHAIL 0.754 Sse Stony Lake, MI
Apr 10, 7:37 AM EDTHAIL 1.75New Era, MI
Apr 10, 7:39 AM EDTHAIL 1.5Shelby, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 11.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

468 
WUUS53 KGRR 101118
SVRGRR
MIC085-105-123-127-101215-
/O.NEW.KGRR.SV.W.0002.170410T1118Z-170410T1215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
718 AM EDT MON APR 10 2017

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Northwestern Newaygo County in west central Michigan...
  Western Lake County in west central Michigan...
  Southeastern Mason County in west central Michigan...
  Oceana County in west central Michigan...

* Until 815 AM EDT.

* At 716 AM EDT, a severe thunderstorm was located over Hart, moving 
  northeast at 40 mph. An additional severe thunderstorm was located 
  over Lake Michigan moving northeast at 50 mph. This storm will 
  come ashore near Stony Lake.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Hart...                Baldwin...             Shelby...
  Scottville...          Mears SP...            Silver Lake SP...
  Weare...               Elbridge...            Colfax...
  New Era...             Rothbury...            Custer...
  Walkerville...         Wolf Lake...           Idlewild...
  Walhalla...            Stony Lake...          Crystal Valley...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4376 8645 4381 8643 4386 8644 4415 8593
      4385 8571 4372 8593 4362 8606 4347 8635
      4347 8646 4357 8651 4366 8654
TIME...MOT...LOC 1116Z 227DEG 36KT 4370 8633 

HAIL...1.00IN
WIND...<50MPH
 
$$

DUKE
2 follow-up statements
989 
WWUS53 KGRR 101139
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
739 AM EDT MON APR 10 2017

MIC085-105-123-127-101215-
/O.CON.KGRR.SV.W.0002.000000T0000Z-170410T1215Z/
Newaygo MI-Lake MI-Mason MI-Oceana MI-
739 AM EDT MON APR 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM EDT
FOR NORTHWESTERN NEWAYGO...WESTERN LAKE...SOUTHEASTERN MASON AND
OCEANA COUNTIES...

At 738 AM EDT, a severe thunderstorm was located over Shelby, moving
northeast at 60 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Hart...                Baldwin...             Shelby...
Scottville...          Mears SP...            Silver Lake SP...
Weare...               Elbridge...            Colfax...
New Era...             Rothbury...            Custer...
Walkerville...         Wolf Lake...           Idlewild...
Walhalla...            Stony Lake...          Crystal Valley...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4376 8645 4381 8643 4386 8644 4415 8593
      4385 8571 4372 8593 4362 8606 4347 8635
      4347 8646 4357 8651 4366 8654
TIME...MOT...LOC 1138Z 235DEG 52KT 4360 8636 

HAIL...1.00IN
WIND...<50MPH
 
$$

DUKE
966 
WWUS53 KGRR 101207
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
807 AM EDT MON APR 10 2017

MIC085-105-123-127-101217-
/O.EXP.KGRR.SV.W.0002.000000T0000Z-170410T1215Z/
Newaygo MI-Lake MI-Mason MI-Oceana MI-
807 AM EDT MON APR 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN NEWAYGO...WESTERN
LAKE...SOUTHEASTERN MASON AND OCEANA COUNTIES WILL EXPIRE AT 815 AM
EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 4376 8645 4381 8643 4386 8644 4415 8593
      4385 8571 4372 8593 4362 8606 4347 8635
      4347 8646 4357 8651 4366 8654
TIME...MOT...LOC 1207Z 227DEG 36KT 4380 8607 

$$

DUKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 3:30 AM EDT, 3 hours 48 minutes earlier.

Area forecast discussion, Apr 10, 3:30 AM EDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 AM EDT Mon Apr 10 2017

LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine

.SYNOPSIS...
Issued at 330 AM EDT Mon Apr 10 2017

Strong to severe thunderstorms are possible today as a low pressure
system moves through the region. A round of storms is possible this
morning across Central Lower Michigan mainly, with the entire area
forecast to see storms this afternoon and evening. Some of the
storms will be capable of damaging winds and hail. It will be
another warm April day with temperatures rising into the lower to
middle 70s in many areas. Colder and drier air will wrap in behind
the system for Tuesday.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 330 AM EDT Mon Apr 10 2017

Trends are such in the models that the threat for severe weather
today and this evening is increasing. The Storm Prediction Center
has the entire area in a Slight Risk for severe weather and agree
with this forecast. Convection allowing models like the NAM3km have
showed more in the way of storms with each model run. The SPC SREF
and SPC SSEO also corroborate a threat for severe weather today

There looks to be two rounds of possibly severe weather today, one
occurring towards daybreak this morning, and another this afternoon
and evening.

The first window of opportunity is associated with a surge of
elevated moisture and instability. Most unstable CAPE values are
already surging towards 2000 J/KG entering the western CWA at this
time. NAM3km data suggests we may see in excess of 2000 CAPE values
in the 12z to 15z time frame in the northwest CWA. This morning's
threat looks to be elevated hailers. Numerous reports of large hail
have been reported upstream in Wisconsin. The key feature to watch
is the lead shortwave which moves through our area this morning. It
is what is responsible for the convection in Iowa at present and the
storms drifting from Wisconsin in Illinois. So, hail threat this
morning between 600am and around noon, mainly across Central Lower.

A brief lull occurs in the early to mid afternoon hours before
another round this afternoon and evening. The storms this afternoon
and evening look to be more widespread and have a better chance at
being severe. All the parameters we look at for severe weather are
in play, namely shear, moisture, instability and lift.

Shear values are on the order of 40-60 knots in the 0-6km layer more
than enough for rotating updraft. Thinking the storms will evolve
this afternoon and evening from cellular early to more linear as the
event evolves given the unidirectional flow. Moisture is quite ample
for early April with 850mb dew points of +10 to +12C and surface dew
points likely nosing above 60F in spots. Instability this afternoon
will see CAPE values around 1500 J/KG and 850 LI's around -5C. The
lift is what may push a marginal event more into the Slight risk
category as the upper level jet is coupled this evening. Diffluence
aloft spread in near and just after max heating with the main 500mb
shortwave. The cold pool at 500mb's will increase lapse rates to
near 8C/km. Bottom line, damaging winds and hail look to be threats
today and we cannot rule out a tornado initially in the more
cellular convection.

Precipitation will wind down tonight with dry weather then forecast
for Tuesday into Wednesday as high pressure builds in from the west.

.LONG TERM...(Wednesday night through Sunday)
Issued at 330 AM EDT Mon Apr 10 2017

Southerly flow on the back side of the departing ridge and out ahead
of the next system Wednesday night will result in increasing
moisture and a chance for showers as early as Wednesday night. Some
showers will linger into Thursday before another mid level ridge
builds in to bring fair weather Thursday night and Friday.

The rather active wx pattern will continue as the next low pressure
system approaches from the west and brings more showers Saturday
through Saturday night which could linger into Sunday. At this time
we will leave mention out of the forecast for now given uncertainty
regarding the evolution of this system and amount of instability
which will be present Saturday. Temperatures will be seasonable
Wednesday night and Thursday before undergoing a gradual moderating
trend Friday into Saturday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1141 PM EDT Sun Apr 9 2017

We continue to expect LLWS at all the terminals overnight with
strong sw winds of around 45 kts at 2 kft agl. Vfr conditions will
continue overnight. A brief period of thunderstorms is possible
Monday morning from around 11Z through 14Z mainly at KMKG which
could cause brief reductions to IFR there.

A few showers and storms may also develop further south at
KGRR/KLAN Monday morning but there is not enough potential for
this to occur to warrant mention in those terminal fcsts at this
time. Otherwise conditions should remain VFR at all the terminals
Monday morning through late afternoon.

More widespread thunderstorms will develop and potentially affect
all of the terminals late Monday afternoon through Monday evening
when conditions will also gradually deteriorate to mainly MVFR.
The storms may cause brief reductions to IFR and also potentially
bring a brief period of strong winds.

&&

.MARINE...
Issued at 330 AM EDT Mon Apr 10 2017

Small Craft Advisory remains in effect through this evening. Strong
southerly flow will continue through the day, so wave heights are
forecast to remain in the 3 to 5 foot range into this evening.
Storms sweeping across the lake this afternoon and evening may
locally increase waves higher and pose a wind/lightning/hail threat
to mariners as well.

Winds and waves are forecast will decrease to below advisory levels
for Tuesday and Wednesday.

&&

.HYDROLOGY...
Issued at 247 PM EDT Sun Apr 9 2017

Minor river flooding is ongoing across Southwest Lower Michigan. The
Grand River in Comstock Park is the only site at, or expected to
reach, moderate flood levels. The river should continue in moderate
flood through Tuesday. Road closures have occurred in the Lansing
and Grand Rapids areas, due to river water flowing and ponding
outside of the river banks. Most sites have crested or are cresting
and should fall into Monday. Additional rainfall early next week may
exacerbate the issues on the rivers.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 10 PM EDT this evening for
LMZ844>849.

&&

SYNOPSIS...Duke
SHORT TERM...Duke
LONG TERM...Laurens
AVIATION...Laurens
HYDROLOGY...63
MARINE...Duke
Hazardous weather outlook, Apr 10, 4:19 AM EDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
419 AM EDT Mon Apr 10 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-110830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
419 AM EDT Mon Apr 10 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Two rounds of thunderstorms are possible today, both of which may
contain severe storms. The first is possible this morning across
mainly Central Lower Michigan with hail being the main threat. A
second round of storms will sweep the entire area this afternoon
and evening between roughly 300pm and Midnight. The storms this
afternoon and evening will be capable of damaging winds, large
hail to around 1 inch in diameter and locally heavy rain. An
isolated tornado cannot be ruled out either.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible today.

LMZ844>849-110830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
419 AM EDT Mon Apr 10 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds and waves will pose a hazard to smaller craft today. Winds
and waves will be locally higher in and near thunderstorms.

Storms are in the forecast from this morning through this evening.
Wind gusts in excess of 35 knots, large hail and cloud to water
lightning strikes are all possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible today.

DUKE

In the hours before

Special weather statement, Apr 10, 7:10 AM EDT, 8 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
710 AM EDT MON APR 10 2017

MIZ037>040-043>046-050>052-057-101200-
Oceana MI-Montcalm MI-Osceola MI-Isabella MI-Gratiot MI-Muskegon MI-
Lake MI-Mecosta MI-Newaygo MI-Clare MI-Mason MI-Kent MI-
710 AM EDT MON APR 10 2017

...SIGNIFICANT WEATHER ADVISORY...

At 707 AM EDT, Doppler radar was tracking a strong thunderstorm 22
miles southwest of Stony Lake, moving northeast at 60 mph. Other
storms were forming over West Central Lower Michigan near Ludington,
Mears and Sand Lake. Storms are expected to increase in coverage
this morning across Central Lower Michigan. Hail, heavy rain and
lightning will be the main threats.

Locations impacted include...
Muskegon...            Mount Pleasant...      Big Rapids...
Alma...                Ludington...           Clare...
Ithaca...              Hart...                Newaygo...
Evart...               Stanton...             White Cloud...
Baldwin...             Ludington SP...        Shelby...
St. Louis...           Fremont...             North Muskegon...
Whitehall...           Reed City...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning are occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4416 8461 4347 8461 4346 8437 4325 8437
      4325 8635 4362 8654 4382 8643 4407 8651
      4418 8639
TIME...MOT...LOC 1107Z 230DEG 52KT 4337 8684

DUKE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 10:34 PM EDTRiver Flood AdvisoryGRRClinton, Eaton36 hr
Apr 9, 10:34 PM EDTRiver Flood AdvisoryGRRKent36 hr
Apr 9, 10:34 PM EDTRiver Flood AdvisoryGRRClinton36 hr
Apr 10, 6:47 AM EDTSpecial Marine WarningGRR58 min
Apr 10, 7:10 AM EDTSpecial Weather StatementGRRClare, Gratiot, Isabella, Lake, Mason, Mecosta and 5 more50 min
Apr 10, 8:22 AM EDTSpecial Weather StatementGRRClare, Isabella, Lake, Mecosta, Osceola23 min
Apr 10, 12:20 PM EDTRiver Flood AdvisoryGRRIngham37 hr
Apr 10, 12:20 PM EDTRiver Flood AdvisoryGRRIngham5 days
Apr 10, 3:46 PM EDTSpecial Weather StatementGRRVan Buren29 min
Apr 10, 7:47 PM EDTSpecial Weather StatementGRRAllegan28 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.